Heroin Use on the Rise, Loyola Toxicologist Says

Released: 6-Feb-2014 12:00 PM EST
Source Newsroom: Loyola University Health System
Expert Available
Contact Information

Available for logged-in reporters only

Newswise — In the wake of actor Philip Seymour Hoffman’s death, Loyola University Health System toxicologist Christina Hantsch, MD, FACEP, FACMT, is available to talk about the rise she has seen in heroin overdoses in recent years.

“I have seen more fatal and near-fatal cases from heroin overdoses compared with other drugs of abuse,” Dr. Hantsch said. “We see the most severe cases in the hospital, so the increase may be indicative of a greater problem in the community."

Dr. Hantsch attributes this increase to regional trends and the fact that the drug is relatively inexpensive and highly addictive. This makes relapsing common as was reportedly the case with Hoffman.

“Those who use heroin can get hooked on the drug the first time they try it,” Dr. Hantsch said. “They also often require increasing amounts over time to get high or to prevent withdrawal."

Heroin can cause respiratory arrest and brain injuries from oxygen deprivation. Emergency medicine physicians and EMS providers have an antidote to counter the effects of the drug, so emergency services should be sought immediately with a suspected overdose.


Comment/Share